Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 213, NWS St. Louis, MO

August 14, 2005Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 14, 2005, 3:16 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 3:16 PM CDT (20:16 UTC)
Expired
Aug 14, 2005, 4:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:55 PM CDTTSTM WND DMGIronton, MO2 FOOT DIAMETER TREE DOWNED ON SHEPHERD MOUNTAIN LAKE ROAD...REPORTED BY IRON COUNTY SHERIFF.
Aug 14, 3:55 PM CDTTSTM WND DMGIronton, MOLARGE TREE LIMBS DOWNED ON HIGHWAY 49...REPORTED BY IRON COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 142016
SVRLSX
MOC093-179-142100-
/O.NEW.KLSX.SV.W.0213.050814T2016Z-050814T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUNKER...OR ABOUT 21 MILES
  SOUTHEAST OF SALEM...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OATES
  BIXBY
  BELLEVIEW

IF YOU ARE IN A MOBILE HOME...YOU SHOULD TAKE SHELTER IN A NEARBY
STUDY IT AND GET INSIDE A STURDY SHELTER.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3758 9133 3725 9116 3707 9099 3706 9078
      3727 9074 3730 9055 3774 9064 3774 9116
      3760 9116

$$

TES
1 follow-up statement
000 
WWUS53 KLSX 142043
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT SUN AUG 14 2005

MOC093-179-142100-
/O.CON.KLSX.SV.W.0213.000000T0000Z-050814T2100Z/
REYNOLDS MO-IRON MO-
343 PM CDT SUN AUG 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR IRON
AND REYNOLDS COUNTIES...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH OVER BLACK...MOVING NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BELLEVIEW...HOGAN...GRANITE...PILOT KNOB...IRONTON AND ARCADIA.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE 
WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3758 9133 3725 9116 3707 9099 3706 9078
      3727 9074 3730 9055 3774 9064 3774 9116
      3760 9116

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:36 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 14, 10:36 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 AM CDT SUN AUG 14 2005

.DISCUSSION...
ADJUSTED TEMPS DOWNWARD IN MOST LOCNS FOR THIS AFTN AS THICK LOW
CLD XPCTD TO HANG IN THERE THRU DAY FOR CNTRL THIRD OF FA. AREAS
IN THE EXTRM N...ARND KUIN...SHD LOSE THIS LOW CLD DURG AFTN TO
ALLOW SOME ADDTNL INSOLATION. BEST CHC TO WRM-UP WL BE FOUND IN
THE SRN THIRD OF FA...WHERE SHARP TEMP GRAD WL EXIST...BOTH FM
SYNOPTIC FNTL BDRY AS WELL AS S OF THE SRN EDGE OF THICK CLD.
HWVR...SIGFNT AMNTS OF MID LVL CLD FM ANOTR WAVE APPCHG FM THE
SW...AND THIS SHD PREVENT A RTRN TO THE 90S IN ERN OZARKS AND S
CNTRL IL.

ALSO ADJUSTED PCPN CHCS...WITH LKLYS TO CONT FOR CNTRL THIRD OF FA
OR SO THRU ERY AFTN...PRETTY WHERE IT IS RIGHT NOW ON 88D. THINGS
SHD SHIFT TO A MORE SWD FOCUS BY MID AFTN WHERE FNTL BDRY AND BEST
INSTABILITY WL BE FOUND...AND APPCHG WAVE WL ALSO SERVE TO ENHANCE
PCPN IN THE LATE AFTN AND EVNG HRS. INCIDENTALLY...REMOVED THUNDER
FM MUCH OF THE NRN HALF OF FA...CONFINING IT TO MAINLY AREAS S OF
I-70.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        77  66  80  69 /  60  60  50  50
QUINCY          78  61  78  63 /  50  30  40  40
COLUMBIA        73  62  78  64 /  70  50  60  60
JEFFERSON CITY  74  63  78  65 /  70  50  60  60
SALEM           80  65  83  67 /  60  60  50  50
FARMINGTON      86  65  82  67 /  70  70  70  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TES
Hazardous weather outlook, Aug 14, 10:56 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 AM CDT SUN AUG 14 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151600-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1056 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS...ROUGHLY ALONG AND SOUTH OF A LINE
FROM WEST PLAINS MISSOURI TO SPARTA ILLINOIS. THE PRIMARY THREAT
WILL BE DAMAGING WINDS.

FURTHER NORTH TO THE INTERSTATE 70 CORRIDOR...FROM COLUMBIA
MISSOURI THROUGH THE ST LOUIS METROPOLITAN AREA TO VANDALIA
ILLINOIS THERE WILL CONTINUE TO BE THE CHANCE FOR AN ISOLATED
THUNDERSTORM...BUT ANY THAT DO FORM ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH EARLY WEDNESDAY
AS THE FRONTAL BOUNDARY WILL LINGER ACROSS OUR REGION THROUGH THAT
TIME. ANOTHER COLD FRONT WILL APPROACH OUR REGION BY LATE WEEK...
WITH THE CHANCE FOR THUNDERSTORMS RETURNING BY LATE THURSDAY AND
CONTINUING INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS AREA...INCLUDING PARTS OF
SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS.

TES

In the hours before

Special weather statement, Aug 14, 2:04 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT SUN AUG 14 2005

ILZ079-MOZ072>075-084>085-099-150000-
RANDOLPH-CRAWFORD-IRON-MADISON-REYNOLDS-STE GENEVIEVE-
ST FRANCOIS-WASHINGTON-
204 PM CDT SUN AUG 14 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
721 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST ILLINOIS

RANDOLPH IL...

IN MISSOURI THIS WATCH INCLUDES 7 COUNTIES

IN EAST CENTRAL MISSOURI

CRAWFORD... WASHINGTON...

IN SOUTHEAST MISSOURI

IRON... MADISON... REYNOLDS...
ST. FRANCOIS... STE. GENEVIEVE...

THIS INCLUDES THE CITIES OF...CHESTER AND FARMINGTON.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:16 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds46 min
Aug 14, 3:58 PM CDTSevere Thunderstorm WarningLSXMadison36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.